Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Contemplating A Change In Meds
Jul 28, 2007

Dear Dr. Young,

I was diagnosed about a year ago, CD4 was 108 at diagnosis, viral load was 15,000. I immediately started Truvada and Sustiva. At three months, I was cd4 131 and viral load undetectable. I have stayed undetectable for the past year, and my tcells have climbed approximately 30 cells at each 3 month check-up, and at one year my t-cells are at 198. I have had 100% adherance throughout the year, and have been very healthy -- not sick at all, not even a cold, and no side effects.

My doctor is very low key by nature, and says this is good progress, but doesn't seem to be all that excited about my progress. Perhaps I have been overly optimistic, but I had expected a greater climb in my tcells in this one year. Should I contemplate being more aggressive and proactive about asking for a change in medication, to try to get better and/or faster results? Or is this good enough progress that I should stay the course with Sustiva and Truvada?

I am having a hard time ascertaining whether I am "on course" in terms of what should be expected with this combination of meds, or whether my immune system is building slower than should be expected.

(I keep asking my physician about my tcell percentage as I frequently read that that is a better indicator of progress than absolute CD 4 counts, but he says that he goes by the actual count, rather than the percentage.)

Also, does the rate at which my t-cells have risen indicate that I may/will plateau at a lower benchmark?

Your opinion would be greatly appreciated, as my doctor, although very good, is a man of few words. Thank you for your help, and thanks to all of you at The Body for the incredible work you do on all of our behalf.

Response from Dr. Young

Thanks for your post and words. It's good to know that our work here is of value to you.

I think that your results are entirely fine. With a undetectable viral load, we know that the medications are sufficiently (and very) potent to control your virus. Your CD4 count rise of 70 cells after 1 year are a little lower than average, but you've still have levels that are now just about out of the AIDS range.

While boosted protease inhibitors have been shown to have slightly increased CD4 rises compared to NNRTI-based regimens (like yours), this small difference has not been shown to be of clinical significance, though the emotional link between absolute CD4 count and health is certainly appreciated. The magnitude and rate of CD4 increase is likely related to just how long and severely ill you've been. Because of this some persons take longer to see increases than othes. This doesn't mean that the increase won't occur, rather, just to be patient with a virologically potent drug regimen. In your case, I'd continue to expect the gradual rise in CD4 counts for many years to come.

If you're not experiencing side effects, I wouldn't be one to rush to change. On the other hand, if you are having side effects, then (as always), a careful discussion with your healthcare provider is warranted.

Hope this helps. BY



Previous
hiv treatment + vytorin
Next
Re: CONTEMPLATING A CHANGE IN MEDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement